SIC score: how the sepsis-induced coagulopathy criteria work
The sepsis-induced coagulopathy (SIC) score adds points for three items: platelet count, INR and a SOFA sum for four organ systems. The total runs from 0 to 6. SIC criteria are met when the total is 4 or more and platelets plus INR contribute at least 3 of those points.
Not a medical device. Not a diagnosis or dosing recommendation.
What is the SIC score?
SIC describes abnormal clotting in a patient with sepsis. Iba and colleagues proposed the score in BMJ Open in 2017, after sepsis itself was redefined, to pick out patients with sepsis and coagulopathy using three widely available measurements.
Magent's calculator takes the platelet count, the INR and the four-organ SOFA sum, scores each, and returns the total, the maximum of 6 and whether the SIC criteria are met.
This page explains the arithmetic. It doesn't say what a score means for a particular person.
The SIC formula
platelets (×10⁹/L) ≥ 150 0 100 to < 150 1 < 100 2
INR ≤ 1.2 0 > 1.2 to 1.4 1 > 1.4 2
four-organ SOFA sum 0 0 1 1 ≥ 2 2 (capped)
score = platelet points + INR points + SOFA points (maximum 6)
SIC criteria met if score ≥ 4 AND platelet points + INR points ≥ 3Exact expression the calculator uses:
SIC = platelets_10e9_l (>=150 → 0; <150 and >=100 → 1; <100 → 2) + inr (<=1.2 → 0; >1.2 and <=1.4 → 1; >1.4 → 2) + sofa_four_items (0 → 0; 1 → 1; >=2 → 2 cap); max 6; sic iff score >= 4 and (platelet_pts + inr_pts) >= 3Inputs
| Input | Meaning | Range accepted |
|---|---|---|
platelets_10e9_l | Platelet count, ×10⁹/L | 1 to 2000 |
inr | International normalized ratio | 0.8 to 10 |
sofa_four_items | Respiratory + cardiovascular + hepatic + renal SOFA points added together | 0 to 16 |
How the calculation works
- Score the platelet count. 150 or above is 0, 100 up to 150 is 1, below 100 is 2.
- Score the INR. 1.2 or below is 0, above 1.2 up to 1.4 is 1, above 1.4 is 2.
- Score the four-organ SOFA sum. 0 is 0, 1 is 1, and 2 or more is capped at 2.
- Add the three for the total.
- Check both conditions. The total must be 4 or more, and platelets plus INR must give 3 or more.
The second condition means organ dysfunction alone can't carry a patient over the line. A high SOFA sum adds 2 points at most.
Units
Platelets are entered as ×10⁹/L, which is the same number as thousands per microliter. INR has no units. The SOFA item is a whole-number sum of four organ scores and excludes the coagulation and central nervous system scores. Values outside the accepted ranges are rejected with an error.
Worked examples
These use Magent's own expected values for the calculator.
Example 1: nothing scoring
- Platelets 180 (0), INR 1.0 (0), SOFA sum 0 (0).
- Score 0. SIC criteria not met.
Example 2: a total of 4 that meets the criteria
- Platelets 99 (2), INR 1.4 (1), SOFA sum 1 (1).
- Score 4. Platelets plus INR give 3, so SIC criteria are met.
Example 3: a total of 4 that doesn't meet the criteria
- Platelets 99 (2), INR 1.2 (0), SOFA sum 16 (capped at 2).
- Score 4. Platelets plus INR give 2, so SIC criteria are not met.
Example 4: a total of 3
- Platelets 120 (1), INR 1.5 (2), SOFA sum 0 (0).
- Score 3. Below 4, so SIC criteria are not met.
Example 5: every item at 2
- Platelets 50 (2), INR 2.0 (2), SOFA sum 16 (capped at 2).
- Score 6. SIC criteria met.
History of the SIC score
The calculator cites Iba and colleagues, BMJ Open, 2017 (volume 7, issue 9, article e017046). The abstract describes a retrospective analysis of a nationwide Japanese survey of patients with sepsis and coagulopathy. Platelet count, prothrombin time ratio and total SOFA score were independent predictors of death, and the SIC score was built from them with a positivity threshold of 4 points or more.
When it's used
The score is applied to a patient already thought to have sepsis, to describe whether clotting is affected.
Where it's used
The inputs come from a blood count, a clotting test and the SOFA organ scores, most often in intensive care.
Who uses it
The person using the calculator enters the platelet count, the INR and the four-organ SOFA sum. The calculator scores and adds them and checks both conditions.
Limits of the calculation
- The calculator doesn't compute the SOFA organ scores. The four-organ sum comes from the person entering it.
- The score does not establish sepsis or DIC. Whether sepsis is suspected is decided outside the calculator.
- It isn't the ISTH overt DIC score or the JAAM DIC score.
- It doesn't start or recommend an anticoagulant, and this page doesn't say what to do with a result.
Clinical decisions belong to a qualified clinician who knows the patient.
How it differs from related calculators
- ISTH overt DIC score uses platelets, a fibrin marker, prothrombin time and fibrinogen for overt DIC. SIC uses platelets, INR and organ dysfunction.
- SOFA scores six organ systems. SIC takes four of them as one item, capped at 2 points.
Glossary
- Coagulopathy: abnormal blood clotting.
- DIC: disseminated intravascular coagulation, widespread clotting that uses up platelets and clotting factors.
- INR: international normalized ratio, a standardized measure of how long blood takes to clot.
- SOFA: Sequential Organ Failure Assessment, a score of organ dysfunction.
Common mistakes
- Treating a total of 4 as SIC by itself. Platelets plus INR must also reach 3.
- Entering the full SOFA score. The item excludes the coagulation and central nervous system scores.
- Letting the SOFA item exceed 2. Any sum of 2 or more scores 2.
- Scoring an INR of exactly 1.2 as 1. An INR of 1.2 scores 0.
Source
Iba T, et al. New criteria for sepsis-induced coagulopathy (SIC) following the revised sepsis definition: a retrospective analysis of a nationwide survey. BMJ Open. 2017;7(9):e017046. DOI: 10.1136/bmjopen-2017-017046. PMID: 28963294
Frequently asked questions
What does the SIC score include?
Platelet count, INR and the SOFA sum for the respiratory, cardiovascular, hepatic and renal systems.
What total meets the SIC criteria?
A total of 4 or more, with at least 3 of those points from platelets and INR.
Can a total of 4 fail the SIC criteria?
Yes. If platelets and INR give 2 points and the SOFA item gives 2, the total is 4 but the criteria aren't met.
Why is the SOFA item capped at 2?
The 2017 score gives the four-organ SOFA sum 2 points at most.
Is SIC the same as DIC?
No. SIC is a separate set of criteria for clotting changes in sepsis.